Tornadoes · United States · Kansas · 2006

F1 tornado, Goodland, Kansas, June 16, 2006

This F1 tornado ran 0.7 miles across Sherman County on June 16, 2006, touching down at 1:19 PM MDT and reaching 10 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
June 16, 2006
Touchdown
1:19 PM MDT (19:19 UTC)
Path length
0.7 miles (1.1 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Sherman County
Touchdown point
39.350, -101.720
Lift-off point
39.350, -101.720
Record number
640

What the Weather Service recorded

An intense line of thunderstorms developed around midday in eastern Colorado and rolled east through the afternoon hours. The line of storms produced dozens of severe weather reports, including 3 tornadoes, flooding rainfall, and intense outflow winds of 70 to 90 mph. Minor damage to homes and significant tree and power line damage occurred, and numerous agricultural irrigation systems were overturned or damaged.

The tornado remained over open fields and produced minor damage to vegetation.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

11 minutes of warning. NWS GLD issued a tornado warning for this county at 19:08 UTC, 11 minutes before the tornado touched down, in force until 19:45 UTC.

The county was under a severe thunderstorm watch, issued at 18:06 UTC and running to 00:00 UTC.

Issued (UTC)ExpiredProductOffice
18:06 UTC00:00 UTCSevere Thunderstorm WatchGLD
18:32 UTC19:30 UTCSevere Thunderstorm WarningGLD
19:04 UTC19:30 UTCSevere Thunderstorm WarningGLD
19:08 UTC19:45 UTCTornado WarningGLD
19:25 UTC20:02 UTCTornado WarningGLD
19:37 UTC22:30 UTCFlash Flood WarningGLD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 16:14 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jun 16, 11:05 AM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 16, 11:05 AM MDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1105 AM MDT FRI JUN 16 2006

.UPDATE...MAIN FORECAST UPDATE WAS TO ADD FLASH FLOOD WATCH FOR
SOUTHEASTERN CWA THROUGH THE EVENING. COOP REPORTS AND RADAR
ESTIMATES INDICATE SWATH OF 1 TO 4 INCHES FELL ACROSS THIS AREA.
1 HOURLY FFG HAS FALLEN TO AROUND OF .5 TO 1.5 IN THIS AREA.
MORNING STORMS WHERE VERY EFFECTIVE RAIN PRODUCERS AND WITH VERY
MOIST SOUNDINGS EXPECTED THIS AFTERNOON...THIS WILL LIKELY
CONTINUE. POPS LOOK GOOD FOR NOW AS FORECAST REALLY HINGES ON HOW
MUCH WE CLEAR OUT AND HOW FAR FRONT MOVES. LOCAL OBS SHOWING FRONT
SLOWLY BEGINNING TO MOVE EAST SO WILL KEEP CURRENT IDEA OF HIGHEST
POPS IN THE SOUTHEAST.

&&

.PREV DISCUSSION... (ISSUED 215 AM MDT FRI JUN 16 2006)

DISCUSSION...FORECAST CONCERNS ARE ON FRONTAL POSITION AND ITS
IMPACT ON WHERE/WHEN/HOW MUCH PRECIPITATION FALLS THROUGH TONIGHT.
THE POTENTIAL DOES EXIST FOR EXCESSIVE RAINFALL ACROSS THE EASTERN
1/3 OF COUNTIES WHERE LOCALLY HEAVY RAIN HAS ALREADY FALLEN SINCE
THURSDAY AFTERNOON THROUGH THIS MORNING.

TODAY/TONIGHT...UPPER TROUGH AXIS REMAINS TO OUR WEST WITH VARIOUS
DISTURBANCES AND INCREASES IN UPPER JET DIVERGENCE MOVING THROUGH
THE AREA FROM THE SOUTHWEST. HIGHEST POPS WILL REMAIN ACROSS THE
EASTERN 1/3 OF THE AREA WHERE SOUTHEAST WINDS AT 850 MB FEED
MOISTURE TOWARD THE FRONTAL BOUNDARY. AFTER MIDNIGHT THE
PRECIPITATION AXIS SHOULD SLOWLY SHIFT EAST AS THE FRONT AND UPPER
SUPPORT SLOWLY PUSH TOWARD THE AREA. MODERATE TO HEAVY RAIN IS A BIG
CONCERN GENERALLY EAST OF A LINE EXTENDING FROM MCCOOK NEBRASKA TO
COLBY AND TRIBUNE KANSAS. CURRENT QPF IN THE GRIDS HITS THESE AREAS
THE HARDEST. WILL AWAIT THE CO-OP RAINFALL REPORTS AND COMPARE THEM
TO RADAR ESTIMATED RAINFALL AND ALLOW DAYSHIFT TO POSSIBLY HOIST ANY
HYDRO PRODUCTS. I WILL MENTION HEAVY RAIN IN THE HWOGLD PRODUCT.
SEVERE WEATHER IS POSSIBLE AND THE COVERAGE OF IT WOULD DEPEND ON
WHETHER WE GET ANY SUNSHINE AND INCREASED INSTABILITY.

SATURDAY/SATURDAY NIGHT...FRONTAL BOUNDARY SLOWLY PUSHES THROUGH THE
AREA WITH UPPER TROUGH AXIS MOVING THROUGH AS WELL. THIS SHOULD
BRING AN END TO THE PRECIPITATION EXCEPT FOR THE FAR SOUTHEAST PART
OF THE AREA. WILL KEEP SOME SLIGHT CHANCE POPS. TEMPERATURES WILL
BEGIN TO WARM WITH READINGS IN THE MID 80S.

SUNDAY/SUNDAY NIGHT...UPPER RIDGE AXIS BEGINS TO BUILD ACROSS THE
AREA WITH SOUTHERLY WINDS ON THE INCREASE AS LEE TROUGH DEVELOPS.
850 TEMPERATURES SUPPORT READINGS AROUND 90 WITH OVERNIGHT LOWS IN
THE LOW 60S. THERE IS A SHORTWAVE THAT DIVES OUT OF CANADA AND INTO
THE NORTHERN PLAINS/GREAT LAKES AREA. THE GFS SOLUTION BRINGS A
FRONT/WIND SHIFT INTO THE AREA WHILE THE NAM IS WEAKER WITH THE WAVE
AND DOESNT BRING ONE THROUGH. HAVE SIDED WITH THE GFS FOR NOW AND
KEPT CURRENT SILENT POPS IN TACT.

MONDAY...700-500RH AND 500 HEIGHTS FROM THE GFS SHOW A WEAK WAVE
ROUNDING THE TOP OF THE RIDGE AND MOVING INTO FAR EASTERN COLORADO
BY DAYS END. 700 TEMPERATURES ACROSS EASTERN COLORADO ARE IN THE
17-18C RANGE WITH CIN VALUES AROUND 20 OR SO. THIS SHOULD LIMIT ANY
PRECIPITATION CHANCES GREATLY. WILL KEEP THINGS DRY AT THIS POINT.
TEMPERATURES CONTINUE TO WARM WITH AFTERNOON HIGHS IN THE MID 90S.

TUESDAY-THURSDAY...NO CHANGES MADE AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ003-KSZ004-KSZ015-
     KSZ016-KSZ028-KSZ029-KSZ042.

NE...NONE.
CO...NONE.
&&

JRM/DDT
Hazardous weather outlook, Jun 16, 10:56 AM MDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1056 AM MDT FRI JUN 16 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1156 AM CDT FRI JUN 16 2006 /1056 AM MDT FRI JUN 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE
TRI STATE AREA AS A STRONG UPPER LEVEL DISTURBANCE SLIDES ACROSS
THE AREA. SEVERE WEATHER WILL BE POSSIBLE ACROSS THE ENTIRE AREA
TODAY...BUT THE AREA MOST LIKELY TO SEE SEVERE THUNDERSTORMS WILL
BE MAINLY ALONG AND EAST OF A TRIBUNE KANSAS TO TRENTON NEBRASKA
LINE.

THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS. THERE WILL BE A SMALL POSSIBILITY OF
TORNADOES AS THUNDERSTORMS BEGIN TO DEVELOP THIS AFTERNOON ALONG A
COLD FRONT.

A VERY MOIST ATMOSPHERE WILL ALSO ALLOW FOR STORMS TO PRODUCE
PERIODS OF HEAVY RAIN DURING THE AFTERNOON AND EVENING. THIS RAIN
WILL FALL IN AREAS THAT ARE ALREADY SATURATED FROM 1 TO 4 INCHES
OF RAIN LAST NIGHT...BRINGING THE POTENTIAL FOR FLASH FLOODING. A
FLASH FLOOD WATCH IS IN EFFECT FOR THIS AREA...MAINLY ALONG AND
EAST OF A SELKIRK TO NORCATUR LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY MORNING
AND EARLY AFTERNOON GENERALLY SOUTH OF GRAHAM TO GOVE COUNTY LINE.
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Local storm report, Jun 16, 12:32 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1232 PM MDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     HAIL             14 N ARAPAHOE           39.05N 102.17W
06/16/2006  E1.00 INCH       KIT CARSON         CO   CO-OP OBSERVER

            3 INCH HAIL DEPTH. LEAVES STRIPPED FROM TREES.

&&

SBLAIR
Local storm report, Jun 16, 12:52 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1252 PM MDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HAIL             10 N ARAPAHOE           38.99N 102.17W
06/16/2006  M2.00 INCH       CHEYENNE           CO   TRAINED SPOTTER

            5 INCH HAIL DEPTH ON ROAD...LARGER DRIFTS IN SOME
            LOCATIONS

1245 PM     TSTM WND GST     14 S KANORADO           39.13N 102.04W
06/16/2006  E60 MPH          SHERMAN            KS   TRAINED SPOTTER

            0.88 INCH HAIL ALONG WITH 60 MPH WINDS

&&

SBLAIR
Local storm report, Jun 16, 1:04 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
104 PM MDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     TSTM WND GST     9 SW GOODLAND           39.26N 101.83W
06/16/2006  M66 MPH          SHERMAN            KS   NWS EMPLOYEE

1256 PM     HAIL             19 SW GOODLAND          39.15N 101.96W
06/16/2006  E1.25 INCH       SHERMAN            KS   TRAINED SPOTTER

            60 MPH WINDS

&&

SBLAIR
Local storm report, Jun 16, 1:11 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
111 PM MDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     TORNADO          15 SW GOODLAND          39.19N 101.91W
06/16/2006                   SHERMAN            KS   TRAINED SPOTTER

            DISPATCH RELAYED TORNADO REPORT FROM TRAINED SPOTTER

&&

SBLAIR
Local storm report, Jun 16, 1:15 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TSTM WND GST     10 SW GOODLAND          39.25N 101.84W
06/16/2006  E70 MPH          SHERMAN            KS   NWS EMPLOYEE

            6 TO 8 INCH TREE LIMBS DOWN

&&

SBLAIR
Local storm report, Jun 16, 1:19 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
119 PM MDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     TORNADO          1 W GOODLAND            39.35N 101.73W
06/16/2006                   SHERMAN            KS   TRAINED SPOTTER

            TORNADO VISIBLE FROM NWS GLD... HEADING TOWARDS TOWN

&&

SBLAIR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

7.3 hours before the tornado, 142 km from the path. June 16, 2006.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -57822, lifted condensation level 1959 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2006-06-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 3 square meters per square second, 0 to 6 km bulk shear 61 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-57822 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1959 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.7 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 00:00Z

4.7 hours after it, 142 km from the path. June 17, 2006.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 24 joules per kilogram, CIN -46, lifted condensation level 2570 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2006-06-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -36 square meters per square second, 0 to 6 km bulk shear 20 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-46 J/kg
Surface CAPE
147 J/kg
Mixed-layer LCL
2570 m above ground
0-6 km bulk shear
20 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.3 K/km

Open this sounding in Storm Lab

The radar

The Goodland radar (KGLD), 3 km away, was scanning. The volume nearest the touchdown began at 19:17 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:45 UTCTSTM WND GST 6014 S KanoradoSherman, KS0.88 INCH HAIL ALONG WITH 60 MPH WINDS
18:56 UTCHAIL 1.2519 Sw GoodlandSherman, KS60 MPH WINDS
18:57 UTCTSTM WND GST 669 Sw GoodlandSherman, KS
19:03 UTCTORNADO15 Sw GoodlandSherman, KSDISPATCH RELAYED TORNADO REPORT FROM TRAINED SPOTTER
19:08 UTCTSTM WND GST 7010 Sw GoodlandSherman, KS6 TO 8 INCH TREE LIMBS DOWN
19:19 UTCTORNADO1 W GoodlandSherman, KSTORNADO OBSERVED FROM NWS GLD OFFICE...CONDENSATION FUNNEL VISIBLE WITH DEBRIS WHIRL...FEATURE BECAME RAIN WRAPPED
19:19 UTCTORNADO1 W GoodlandSherman, KSTORNADO VISIBLE FROM NWS GLD... HEADING TOWARDS TOWN
19:21 UTCTORNADOGoodlandSherman, KSFEW HOMES WITH MINOR DAMAGE...ROOF RIPPED OFF HOME...TREES DOWN
19:26 UTCTSTM WND GST 63GoodlandSherman, KS
19:45 UTCFLASH FLOODGoodlandSherman, KSMAJOR STREET FLOODING DOWNTOWN GOODLAND...SOME AREAS 1 FOOT DEEP

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 16, 2006

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 161:03 PM MDTF0Sherman, KS0.210
June 161:19 PM MDTF1Sherman, KS1.08$30,000
June 161:50 PM PDTF0Snohomish, WA0.550
June 166:22 PM CDTF0Ness, KS0.320

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.